My friend recently discovered she has been living with HIV for about 15 years. She lost her husband 14 years ago and has since been abstaining from sex.
When she checked her CD4 count recently, it was very low and she had to start taking ARVs immediately. However, we are concerned because her hands shake constantly. Could this be a side-effect of ARVs?
It is possible to live with HIV for a long time without knowing. That is why we encourage all people, including those who feel they may not have the disease, to go for an HIV test.
People who have lost their spouses, plus children whose parents, especially mothers have died regardless of what they died of, should seek counselling and get tested for HIV.
HIV testing is now widespread and offered even by healthcare workers under the so-called provider-initiated counselling and testing initiative at healthcare facilities. This is opposed to the usual voluntary counselling and testing, which is initiated by the clients.
Your friend’s constant shaking of the hands needs to be investigated, including analysing the possible side-effects of the ARVs she is taking, plus any other drugs she may be taking.
Other causes of shaky hands, include alcohol abuse and diseases like Parkinson’s. These too need to be investigated as possible causes because most people who have HIV and are on ARVs do not have shaky hands.
In the mean time, your friend should continue taking her drugs as instructed by her doctor. Early detection of HIV and initiation of treatment for people who have it is the only way we are going to get rid of AIDS, plus eliminating new infections.
So, go for medical check-up, including doing an HIV test even if you feel healthy.